Drug expert urges patients on high-dose painkillers to get naloxone
Prescription pill bottle containing oxycodone and acetaminophen are shown in this June 20, 2012 photo. (Graeme Roy / THE CANADIAN PRESS)
Cassandra Szklarski, The Canadian Press
Published Thursday, July 27, 2017 7:19AM EDT
TORONTO -- A prominent drug safety expert says some people dependent on high-dose prescription opioids should consider having another drug on hand at all times -- a naloxone kit in case of overdose.
Dr. David Juurlink, head of clinical pharmacology and toxicology at Sunnybrook Health Sciences Centre in Toronto, is urging broader adoption of the life-saving antidote more commonly associated with the fentanyl crisis.
"The idea that naloxone is purely for people with addiction I think is a seriously misguided one. If somebody is on fentanyl patches for chronic pain, most of those people you can make an argument that they should have naloxone in the household, even if they seem to be functioning well," says Juurlink.
Even those who follow their doctor's orders are at risk of being harmed by their medication, he says, especially when the drug is combined with sedatives, sleeping pills or anxiety medication.
"For a patient who's ever had anything resembling an overdose or who is falling asleep on their opioids or is on high-dose opioids, I think it's a very good idea for that patient and their family to be aware of the potential utility of naloxone and to know how to use it," he says.
"There's no downside to having naloxone in the home."
Longtime users of narcotics are typically on high doses because they've become tolerant over time. And the higher the dose, the bigger the risk, says Juurlink, adding that someone prescribed just eight pills of Percocet after dental surgery probably doesn't need a naloxone kit.
The life-saving drug is available as a nasal spray or in injectable form without a prescription. But Juurlink says most pharmacies do not carry naloxone and access varies across Canada, with concentrated availability in areas known for illicit intravenous drug use.
It's targeted at people at risk of an opioid overdose and people likely to witness and respond to an overdose, such as family and friends.
British Columbia remains ground zero for Canada's opioid epidemic, with the coroners service recording 640 illicit drug overdose deaths during the first five months of the year.
Provincial health officer Dr. Perry Kendall says the province sees about 75 prescription overdose deaths a year -- mostly individuals using other substances such as alcohol and antidepressants. But patients often die in their sleep and it can then be difficult to determine whether overdose was a factor, Kendall adds.
He was cautious in calling for expanded distribution of naloxone.
"These people are more at risk from (taking multiple prescription drugs) or sometimes themselves getting diverted to additional drugs or alcohol. Or they're more at risk ... if they're being withdrawn too quickly," he says.
"The answer there is to look to better prescribing."
Guidelines published in the Canadian Medical Association Journal in May say clinicians may provide naloxone to those at risk of overdose but that current "low quality" evidence doesn't back suggestions it would reduce deaths.
Still, it said naloxone could be considered when rotating opioids, since patients may take more than their prescribed dose. It also said the mere suggestion of naloxone would highlight potential risks and could lead to increased vigilance.
Despite encouraging broader deployment, Juurlink says it wouldn't make sense to make naloxone as easily found as defibrillators.
"It does cost some money to put naloxone in every McDonald's and every Burger King and every Tim Hortons," he says.
"(But) anywhere in (Vancouver's) downtown east side, or anywhere there's lots of drug use, I think you can make a case that naloxone should be available in every nightclub and in restaurants and public washrooms."
He also cautioned against reading too much into recent reports suggesting it's possible to inadvertently overdose on fentanyl. He said the case of a 10-year-old Miami boy who died after mysteriously coming into contact with fentanyl during a trip to his neighbourhood pool is extremely rare.
And Juurlink cast doubt on an Ohio police officer's claim that he overdosed on fentanyl after touching it at a crime scene.
"There's a lot of hysteria about this," he says. "Getting a bit of fentanyl on your skin and washing it off is not generally going to be a concern."